Alert archive / Georgia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 63, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at May 24, 2017, 11:40 PM EDT for Bulloch County, Candler County, Tattnall County, Georgia. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2017, 11:40 PM EDT (03:40 UTC)
- Expired
- May 25, 2017, 12:45 AM EDT
- In force
- 65 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bulloch County, GA, Candler County, GA, Tattnall County, GA
The radar
The Charleston,SC radar (KCLX), 97 km from the middle of the area, began a volume at 03:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 12:14 AM EDT | TSTM WND DMG | 3 Sw Georgia Southern, GA | A TREE WAS REPORTED DOWN AND ACROSS THE ROAD ON OLD REGISTER WAY NEAR THE INTERSECTION WITH SINKHOLE ROAD. REPORT WAS RECEIVED OVER THE BULLOCH COUNTY POLICE...FIRE...AND EMS SCANNER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 3.7 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 166 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 802 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.1
The text
As transmitted.
471
WUUS52 KCHS 250340
SVRCHS
GAC031-043-267-250445-
/O.NEW.KCHS.SV.W.0063.170525T0340Z-170525T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
1140 PM EDT WED MAY 24 2017
The National Weather Service in Charleston has issued a
* Severe Thunderstorm Warning for portions of...
Bulloch County in southeastern Georgia...
Candler County in southeastern Georgia...
Tattnall County in southeastern Georgia...
* Until 1245 AM EDT
* At 1140 PM EDT, a severe thunderstorm was located near Lyons,
moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
* Locations impacted include...
Statesboro, Metter, Middleground, Westside, Brooklet, Portal,
Collins and Cobbtown.
This warning includes I-16 between mile markers 97 and 120.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3263 8193 3265 8184 3240 8159 3227 8188
3228 8191 3227 8197 3228 8202 3221 8201
3212 8220 3218 8218 3223 8221 3234 8224
3235 8225
TIME...MOT...LOC 0340Z 241DEG 45KT 3222 8225
HAIL...1.00IN
WIND...60MPH
$$3 follow-up statements
147
WWUS52 KCHS 250407
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
1207 AM EDT THU MAY 25 2017
GAC267-250417-
/O.CAN.KCHS.SV.W.0063.000000T0000Z-170525T0445Z/
Tattnall GA-
1207 AM EDT THU MAY 25 2017
...THE SEVERE THUNDERSTORM WARNING FOR TATTNALL COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area therefore the warning has been cancelled.
LAT...LON 3256 8192 3262 8181 3240 8159 3227 8188
3228 8191 3227 8197 3228 8202 3234 8207
TIME...MOT...LOC 0407Z 239DEG 43KT 3238 8193
$$
GAC031-043-250445-
/O.CON.KCHS.SV.W.0063.000000T0000Z-170525T0445Z/
Bulloch GA-Candler GA-
1207 AM EDT THU MAY 25 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM EDT
FOR BULLOCH AND CANDLER COUNTIES...
At 1207 AM EDT, a severe thunderstorm was located near Westside,
moving northeast at 50 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
Statesboro, Middleground, Westside, Brooklet, Portal, Pulaski,
Register and Georgia Southern.
This warning includes I-16 between mile markers 106 and 120.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3256 8192 3262 8181 3240 8159 3227 8188
3228 8191 3227 8197 3228 8202 3234 8207
TIME...MOT...LOC 0407Z 239DEG 43KT 3238 8193
HAIL...0.88IN
WIND...60MPH
$$245
WWUS52 KCHS 250422
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
1222 AM EDT THU MAY 25 2017
GAC043-250432-
/O.CAN.KCHS.SV.W.0063.000000T0000Z-170525T0445Z/
Candler GA-
1222 AM EDT THU MAY 25 2017
...THE SEVERE THUNDERSTORM WARNING FOR CANDLER COUNTY IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area therefore the warning has been cancelled.
LAT...LON 3249 8184 3256 8175 3240 8159 3229 8183
3232 8189
TIME...MOT...LOC 0422Z 241DEG 45KT 3247 8173
$$
GAC031-250445-
/O.CON.KCHS.SV.W.0063.000000T0000Z-170525T0445Z/
Bulloch GA-
1222 AM EDT THU MAY 25 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM EDT
FOR BULLOCH COUNTY...
At 1222 AM EDT, a severe thunderstorm was located near Statesboro,
moving northeast at 50 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
Statesboro, Brooklet, Leefield and Georgia Southern.
This warning includes I-16 between mile markers 118 and 120.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3249 8184 3256 8175 3240 8159 3229 8183
3232 8189
TIME...MOT...LOC 0422Z 241DEG 45KT 3247 8173
HAIL...0.88IN
WIND...60MPH
$$298
WWUS52 KCHS 250436
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
1236 AM EDT THU MAY 25 2017
GAC031-250445-
/O.EXP.KCHS.SV.W.0063.000000T0000Z-170525T0445Z/
Bulloch GA-
1236 AM EDT THU MAY 25 2017
...THE SEVERE THUNDERSTORM WARNING FOR BULLOCH COUNTY WILL EXPIRE AT
1245 AM EDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
LAT...LON 3249 8184 3256 8175 3240 8159 3229 8183
3232 8189
TIME...MOT...LOC 0435Z 241DEG 45KT 3253 8161
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 9:47 PM EDT, 1 hour 53 minutes earlier.
Area forecast discussion, May 24, 9:47 PM EDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
947 PM EDT Wed May 24 2017
.SYNOPSIS...
A cold front will push over the Atlantic by early Thursday
morning. Large high pressure will build over the region through
Thursday and will linger through this weekend. A weak cold front
is expected to slow slide over the region on Tuesday.
&&
.NEAR TERM /THROUGH THURSDAY/...
On the evening update, we adjusted POPs in many areas to reflect
ongoing radar trends with minor adjustments to winds and sky
cover.
The cold front has recently moved through Macon GA and was
approaching east central GA. Ahead of the front, clusters of
convective rains remained low-topped and have tended to diminish
as they approach the coast where the air mass was more stable.
The final batch of showers and tstms right along the front has
had a bit of a flare-up recently as it moves into a region of
increased MUCAPES, however latest HRRR and RAP13 high resolution
progs show this instability will wane before moving into our
inland zones prior to midnight. Isolated to scattered showers
and a few tstms will persist for the next few hours, ending
from west to east overnight as the cold front moves through.
Since the deep layered environment still has 40-50 KT of bulk
shear, the risk of severe weather is non-zero, but extremely
low given the lack of significant instability. Skies will also
clear from west to east later tonight and with the passage of
the front, slightly cooler temps and drier air will be moving
in.
Thursday, high pressure is forecast to become centered near FL
and will ridge north across the CWA. WSW winds will see gusts
gradually strengthen shortly after sunrise. Conditions will
feature mostly sunny conditions with near zero PoPs. High temps
should range in the upper 70s. Breezy to windy conditions are
likely by afternoon with the passage of a strong mid level
vort and deeper mixing. We may need a Lake Wind Advisory if
model trends continue to show higher surface wind gusts.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
Thursday: The upper level trough axis will cross the forecast
area mid-day as stacked low pressure continues its trek
northeast into the mid-Atlantic region. Surface high pressure
will begin to spill back in from the south and Gulf of Mexico
behind the cold front as weak upper-level ridging slides slowly
east. This should result in primarily dry conditions Thursday,
but a shower or thunderstorm cannot be entirely ruled out. A
tight pressure gradient will exist across the region, leading to
elevated and gusty surface wind speeds. Temperatures look to be
slightly below normal, with highs just under 80 degrees most
locales and low temperatures averaging around 60 inland and
around 65 at the coast.
Friday: Surface high pressure will overspread the region under
weak ridging aloft, continuing a period of calm weather with
almost zero probability for precipitation and mostly sunny skies
anticipated. Near-normal temperatures are anticipated with
highs reaching the lower to mid-80s before cooling into the mid
to upper 60s overnight away from the coast.
Saturday: Strengthening trough aloft to the west will induce an
area of low pressure at the surface over the central US. The
associated cold front will begin a slow trek southeast towards
the forecast area. High pressure at the surface will persist
locally under a ridge aloft, and another dry day looks highly
probable under this scenario. Temperatures climb back above
normal, aided by subsidence and some compression in advance of
the front. Expect high temperatures to reach the lower 90s away
from the coast and upper 80s at the beaches, with low
temperatures only dropping to around 70.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
A ridge over the East Coast combined with surface high pressure
will result in mostly dry weather through the remainder of the
weekend. The surface cold front will approach the area through
the first half of the week as the trough aloft slides east,
bringing the potential for another period of unsettled weather
Monday through Wednesday.
&&
.AVIATION /02Z THURSDAY THROUGH MONDAY/...
Occasional MVFR cigs and showers are expected at both terminals
through the evening ahead of a surface cold front. There are
small chances for brief IFR cigs and vsbys below 3 NM in heavier
showers. Risk for thunder is generally low. Marginal low level
wind shear is possible overnight but most of shear will be speed
shear off the surface inversion. Skies will clear for Thursday
but it will become breezy to windy with west winds in the 20 to
30 mph range at time, especially at KCHS.
Extended Aviation Outlook: Expect VFR conditions to prevail
into the weekend.
&&
.MARINE...
Tonight: A cold front is expected to sweep across eastern GA/SC
late, pushing over the marine zones early Thursday morning.
Gusty SW winds will continue across the marine zones. Gusts
could reach near gale levels across portions of AMZ374 and 350
late this evening. Wave heights will continue to build through
this evening, reaching 5-9 feet within 20 nm and possibly
reaching near 10 feet beyond 50 nm. Small Craft Advisories will
remain in place all waters.
Thursday through Sunday: Tight pressure gradient behind the
surface cold front will lead to elevated and gusty SW to WSW
winds and increasing seas. A Small Craft Advisory has been
hoisted for all zones Thursday, with conditions gradually
improving Friday into Saturday under high pressure.
&&
.TIDES/COASTAL FLOODING...
Evening high tide levels will trend higher each day as we
approach the new moon and perigee this Friday, though we expect
tides to remain just below Coastal Flood Advisory stage. The
current tide is close to 7 FT MLLW at high tide this evening.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory until midnight EDT tonight for AMZ330.
Small Craft Advisory until 8 PM EDT Thursday for AMZ352-354.
Small Craft Advisory until midnight EDT Thursday night for
AMZ350-374.
&&
NEAR TERM...
SHORT TERM...JMC
LONG TERM...JMC
AVIATION...
MARINE...
TIDES/COASTAL FLOODING...Hazardous weather outlook, May 24, 9:09 PM EDT, 2 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 909 PM EDT Wed May 24 2017 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>052-260115- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 nm- Waters from Edisto Beach SC to Savannah GA out 20 nm- Waters from Savannah GA to Altamaha Sound GA out 20 nm...including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA extending from 20 to 60 nm-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper- Tidal Berkeley- 909 PM EDT Wed May 24 2017 This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia and southeast South Carolina. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, May 24, 5:48 PM EDT, 5 hours 52 minutes before
Special Weather Statement
National Weather Service Charleston SC
548 PM EDT WED MAY 24 2017
GAZ087-088-099-100-242215-
Bulloch-Candler-Jenkins-Screven-
548 PM EDT WED MAY 24 2017
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN...BULLOCH...
JENKINS AND CANDLER COUNTIES...
At 547 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Garfield, or 13 miles east of Swainsboro,
moving northeast at 45 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Millen, Butts, Portal, Rocky Ford, Woodcliff, Emmalane and Scarboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch is in effect. Thunderstorms can produce tornadoes
suddenly, sometimes with little or no warning. Be alert for rapidly
changing weather conditions and be ready to act quickly if severe
weather is observed or a warning is issued.
&&
LAT...LON 3253 8214 3256 8209 3254 8203 3260 8200
3262 8202 3266 8208 3274 8211 3292 8185
3270 8163 3242 8212 3250 8217
TIME...MOT...LOC 2147Z 238DEG 38KT 3262 8211Local storm report, May 24, 8:37 PM EDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
837 PM EDT WED MAY 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 PM HIGH ASTR TIDES 1 E CHARLESTON 32.78N 79.93W
05/24/2017 CHARLESTON SC TIDE GAGE
HIGH TIDE AT CHARLESTON WAS 7.19 FEET MLLW.
&&
EVENT NUMBER CHS1700310
MTESpecial weather statement, May 24, 11:20 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Charleston SC
1120 PM EDT WED MAY 24 2017
GAZ087-099-100-114-250345-
Bulloch-Candler-Jenkins-Tattnall-
1120 PM EDT WED MAY 24 2017
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BULLOCH...JENKINS...
CANDLER AND TATTNALL COUNTIES...
At 1119 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Stillmore, or 10 miles southeast of
Swainsboro, moving northeast at 50 mph. A second storm will near
Metter.
HAZARD...strong winds 45 to 55 mph and up to nickel sized hail.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Metter, Middleground, Westside, Portal, Cobbtown, Pulaski, Aline and
Hopeulikit.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3242 8220 3247 8218 3253 8214 3256 8209
3254 8203 3261 8200 3266 8208 3268 8209
3277 8195 3249 8179 3218 8218 3223 8221
3234 8224 3235 8225
TIME...MOT...LOC 0319Z 237DEG 43KT 3250 8220The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 11:20 PM EDT | Special Weather Statement | CHS | Candler | 25 min |
| May 24, 11:59 PM EDT | Special Weather Statement | CHS | Screven | 31 min |
| May 25, 12:34 AM EDT | Special Weather Statement | CHS | Screven | 26 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.